Thunderstorm Wind, Tuscaloosa
- When
- August 28, 3:40 PM CST
- Where
- Tuscaloosa County, 3 mi NW of Duncanville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 33.083, -87.483
Dime to penny size hail was reported between Tuscaloosa and Duncanville near US 82. A few trees were also blown down at the same location.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Dime to penny size hail was reported between Tuscaloosa and Duncanville near US 82. A few trees were also blown down at the same location.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 28, 2:33 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED TO ADD PRELIM NUMBERS NATIONAL WEATHER SERVICE BIRMINGHAM AL 333 PM CDT SAT AUG 28 2004 .SYNOPSIS...THE WEATHER CONTINUES TO BE UNSETTLED IN THE SHORT TERM. THE LAST PART OF THE EXTENDED TIME PERIOD WILL NEED TO BE MONITORED CLOSELY FOR THE EFFECT OF HURRICANE FRANCES. && .SHORT TERM...(TONIGHT THROUGH TUESDAY) THE GFS SEEMS TO INITIALIZED BETTER THAN THE ETA...BUT BOTH AGREE FOR THE MOST PART IN THE OVER ALL TRENDS. THE ETA DOES NOT HAVE THE FRONT THAT WELL DEFINED IN THE UPPER LEVELS. IT BRINGS THE FRONT INTO ALABAMA TOMORROW AND INTO MONDAY. IT ALSO STALLS IT ACROSS THE SOUTHERN PART OF THE STATE AND TRIES TO BRING IT BACK NORTH ON TUESDAY AS A WARM FRONT. THE GFS HAS A SIMILAR SOLUTION BUT FOR THE MOST PART BRINGS THE FRONT THROUGH THE STATE. SINCE THE GFS INITIALIZED BETTER WILL GO CLOSER TO THAT...BUT THE ETA IS NOT OUT OF THE QUESTION BECAUSE FEEL IT IS ACCOUNTING FOR TS GASTON. && .LONG TERM...(WEDNESDAY THROUGH SATURDAY) THIS TIME FRAME MAY CHANGE CONSIDERABLE DEPENDING ON HOW THINGS PLAY OUT. CONFIDENCE IS NOT THAT HIGH. THE BEGINNING OF THE PERIOD COULD CHANGE IF THE ETA IS CORRECT AND MOVES THE FRONT NORTH AS A WARM FRONT. WILL CONTINUE TO WATCH THIS...BUT AT THIS TIME REALLY DID NOT MAKE ANY CHANGES. LEFT THE FORECAST DRY FOR THE MOST PART. THE LATER PART OF THE FORECAST /AND PAST THIS TIME FRAME/ WILL DEPEND UPON HURRICANE FRANCES. AT THIS TIME IT IS FORECAST TO BE NEAR THE BAHAMAS ON THURSDAY AND INTO THE GULF OF MEXICO BY THE END OF NEXT WEEKEND. HURRICANES HAVE BEEN KNOWN TO MAKE THEIR OWN ENVIRONMENT SO WILL CONTINUE TO MONITOR CLOSELY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 86 70 87 65 / 30 60 40 20 ANNISTON 72 87 71 88 67 / 30 60 40 30 BIRMINGHAM 72 87 71 87 67 / 30 60 40 30 TUSCALOOSA 73 87 70 89 66 / 30 60 40 30 CALERA 71 88 71 88 67 / 30 60 40 30 AUBURN 73 88 72 87 69 / 20 50 50 40 MONTGOMERY 74 93 73 90 71 / 20 50 40 40 TROY 71 90 72 90 68 / 20 40 50 40 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 80
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1252 PM CDT SAT AUG 28 2004 ALZ011>015-017>050-291230- AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL- CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL- DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL- JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL- MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL- RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL- TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL- INCLUDING THE CITIES OF...ALABASTER...ALEXANDER CITY...ALICEVILLE... ANNISTON...ASHLAND...AUBURN...BESSEMER...BIRMINGHAM...BRENT... CENTRE...CHILDERSBURG...CLANTON...COLUMBIANA...CORDOVA...DADEVILLE... DEMOPOLIS...DOUBLE SPRINGS...EUFAULA...EUTAW...FAYETTE... FULTONDALE...GADSDEN...GARDENDALE...GREENSBORO...HALEYVILLE... HAMILTON...HAYNEVILLE...HEFLIN...HELENA...HOOVER...HUEYTOWN... JASPER...LAFAYETTE...LANETT...LINCOLN...LINDEN...LIVINGSTON... MARION...MINOR...MONTEVALLO...MONTGOMERY...MOODY...ONEONTA... OPELIKA...OXFORD...PELHAM...PELL CITY...PHENIX CITY...PIEDMONT... PRATTVILLE...RAINBOW CITY...ROANOKE...ROCKFORD...SELMA...SYLACAUGA... TALLADEGA...TROY...TRUSSVILLE...TUSCALOOSA...TUSKEGEE... UNION SPRINGS...WARRIOR...WEDOWEE...WEST END-COBB TOWN...WETUMPKA... WINFIELD AND YORK 1252 PM CDT SAT AUG 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE. .DAY ONE... (THIS AFTERNOON AND TONIGHT) A FEW STRONG THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE THIS AFTERNOON...MAINLY ACROSS AREAS THAT ARE WEST OF ALABAMA HIGHWAY 43, AND AREAS THAT ARE NORTH OF INTERSTATE 59. WHILE ISOLATED TO SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS THE REMAINDER OF THE FORECAST AREA...THE ATMOSPHERE IS EXPECTED TO REMAIN SLIGHTLY MORE STABLE...AND NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED. THE WET MICROBURST POTENTIAL FOR THIS AFTERNOON: BIRMINGHAM...LOW. MONTGOMERY...LOW. .DAYS TWO THROUGH SEVEN... (SUNDAY THROUGH FRIDAY) WITH ABUNDANT MOISTURE, AND SUFFICIENT INSTABILITY REMAINING ACROSS THE AREA ON SUNDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP...WITH THE POTENTIAL FOR A FEW STRONG STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 213 PM CDT SAT AUG 28 2004 ALZ011-282000- MARION- 213 PM CDT SAT AUG 28 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 300 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM A DEVELOPING THUNDERSTORM... AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER BRILLIANT. THE THIS THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WINFIELD AND BRILLIANT THROUGH 300 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WIND GUSTS UP TO 45 MILES PER HOUR.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 240 PM CDT SAT AUG 28 2004 ALZ012-282015- LAMAR- 240 PM CDT SAT AUG 28 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 315 PM CDT... ...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MANSFIELD...MOVING WEST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MANSFIELD AND BEAVERTON THROUGH 315 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 246 PM CDT SAT AUG 28 2004 ALZ012-282015- LAMAR- 246 PM CDT SAT AUG 28 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 315 PM CDT... ...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MILLPORT. THE THIS THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MILLPORT AND KENNEDY THROUGH 315 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 325 PM CDT SAT AUG 28 2004 ALZ012-282100- LAMAR- 325 PM CDT SAT AUG 28 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 400 PM CDT... ...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES NORTHWEST OF VERNON...MOVING WEST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR VERNON...SULLIGENT AND MOLLOY THROUGH 400 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 350 PM CDT SAT AUG 28 2004 ALZ015-282115- WALKER- 350 PM CDT SAT AUG 28 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 415 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE FROM A DEVELOPING THUNDERSTORM... AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER TUTWILER. THE THIS THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TUTWILER AND GOODSPRINGS THROUGH 415 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
The Birmingham radar (KBMX), 67 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416576, 5416577.